Reach Us +447480022765

Type I hypersensitivity reaction as a complication of lepa

Author(s): Deepa Manjunath Janthli, Ashutosh Chaturvedi, Shruthi Somashekar, BA Lohith

Adverse drug reaction is defined as response to a drug which is noxious and unintended, and which occurs at doses normally used in man for the prophylaxis, diagnosis or therapy of disease, or for the modification of physiological functions. Type I hypersensitivity reaction is known as anaphylactic reaction which is due to immediate immunoglobulin E‑mediated reaction. It is characterized by symptoms such as fever nausea, back pain, angiodema, rash, flushing, etc. Lepa generally refers to the application of pastes formed by mixing powder of herbs with water, milk, etc., and liquids. Complementary and alternative medicines are frequently used by the general population. Many people consider them to be without side effects. Ayurvedic treatment involves Shodhana (biopurification), Shaman (pacification), Bahya (external therapy), and Abhyantara karma’s (internal therapy) for treating different diseases. One such bahya karma or external therapy is lepa. Even though lepa is said as “Aadhya Upakrama,” undue hypersensitivity is observed in many patients. A 60‑year‑old woman had an adverse reaction to lepa after being administered as an external medication. The observations were erythema, eruptions, and itching. Such case of hypersensitivity is discussed in the present study.


Full-Text | PDF